Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 113, NWS Rapid City, SD

July 9, 2021Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2021, 7:19 PM MDT for Weston County, Wyoming. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 7:19 PM MDT (01:19 UTC)
Expired
Jul 9, 2021, 8:00 PM MDT
In force
41 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weston County, WY

The radar

The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:30 PM MDTTSTM WND GST 609 Ssw Clareton, WY
Jul 9, 7:30 PM MDTHAIL 0.79 Ssw Clareton, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:33 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS53 KUNR 100119
SVRUNR
WYC045-100200-
/O.NEW.KUNR.SV.W.0113.210710T0119Z-210710T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
719 PM MDT Fri Jul 9 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southern Weston County in northeastern Wyoming...

* Until 800 PM MDT.

* At 719 PM MDT, a severe thunderstorm was located 7 miles west of
  Clareton, or 32 miles east of Wright, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Clareton around 725 PM MDT.

Other locations in the path of this severe thunderstorm include
Morrisey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 10482 4359 10493 4374 10494 4396 10472
      4364 10406 4359 10406 4350 10411
TIME...MOT...LOC 0119Z 306DEG 46KT 4369 10484 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
2 follow-up statements
298 
WWUS53 KUNR 100133
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
733 PM MDT Fri Jul 9 2021

WYC045-100200-
/O.CON.KUNR.SV.W.0113.000000T0000Z-210710T0200Z/
Weston WY-
733 PM MDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN WESTON COUNTY...

At 733 PM MDT, a severe thunderstorm was located 9 miles south of
Clareton, or 28 miles southwest of Newcastle, moving southeast at 55
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Morrisey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4350 10478 4362 10472 4376 10442 4359 10406
      4350 10411
TIME...MOT...LOC 0133Z 305DEG 48KT 4357 10462 

HAIL...1.75IN
WIND...60MPH
 
$$

Eagan
988 
WWUS53 KUNR 100150
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
750 PM MDT Fri Jul 9 2021

WYC045-100200-
/O.EXP.KUNR.SV.W.0113.000000T0000Z-210710T0200Z/
Weston WY-
750 PM MDT Fri Jul 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WESTON COUNTY
WILL EXPIRE AT 800 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

LAT...LON 4350 10478 4362 10472 4376 10442 4359 10406
      4350 10411
TIME...MOT...LOC 0150Z 306DEG 46KT 4345 10439 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:45 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
245 PM MDT Fri Jul 9 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 155 PM MDT Fri Jul 9 2021

Upper ridge currently over the area will give way to a shortwave
trough dropping southeastward out of Montana, bringing showers
and thunderstorms to much of the forecast area tonight into
Saturday. At the surface, a deepening region of low pressure is
centered over Colorado, producing breezy northeasterly winds and
weak low level upslope flow over the forecast area this afternoon.
Currently, MLCAPE is highest (around 3000J/KG) along a E-W
boundary in Nebraska, decreasing to around 1000-2000J/KG in
southwestern South Dakota. Abundant CIN currently remains in
place over the forecast area, keeping a cap on any surface based
convection. May see a few storms try to develop along the
convergence zone over the Black Hills during the rest of the
afternoon, but the main activity will develop over northeastern
Wyoming during the late afternoon and spread southeastward due to
increasing ascent associated the the upper trough. Shear profiles
indicate that some severe storms will be possible, with large
hail and damaging wind gusts, especially as storms crossing
northeastern Wyoming reach the region of strongest (60+kts) of
0-6km bulk shear and instability toward the srn and central Black
Hills, extending into far southwestern SD.

Convection should become elevated later this evening with
strong/isolated severe storms moving east across mainly the
southern half of the SD side of the forecast area.

On Saturday, the upper trough will continue to move off to the
east of the region. However with cyclonic flow and CAA aloft
promoting instability expect some showers and thunderstorms over
mainly the SD side of the forecast area, drying out by evening as
breezy/gusty northerly winds bring in drier air.

An upper ridge on Sunday and Monday, will bring mostly dry
weather and warm temperatures, then another upper trough will
move across the US/Canadian border mid-week bringing increased
chances for showers and storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 155 PM MDT Fri Jul 9 2021

ISO/SCT TSRA are expected to develop and move over the region late
afternoon and evening. Any overhead storms may bring localized
IFR/LIFR conditions, along with a threat for large hail and
damaging winds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Dye
Hazardous weather outlook, Jul 9, 5:31 AM MDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Fri Jul 9 2021

SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
101300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. Some of these storms could be severe, with
very large hail and damaging winds the primary threats. The main
area of concern is from northeastern WY southeastward through
south central SD.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-101300-
Harding-Perkins-Ziebach-
531 AM MDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. However, severe weather is not anticipated
over far northwestern SD at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 9, 6:29 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
629 PM MDT Fri Jul 9 2021

WYZ054>058-100115-
Weston WY-Northern Campbell WY-Wyoming Black Hills WY-
Western Crook WY-Southern Campbell WY-
629 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL...NORTHWESTERN
WESTON AND SOUTHWESTERN CROOK COUNTIES...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Rozet, or 16 miles east of Gillette, moving east
at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Upton, Moorcroft, Pine Haven, Rozet and Keyhole Reservoir.

This includes Interstate 90 in Wyoming between Mile Markers 137 and
182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

LAT...LON 4425 10532 4446 10522 4435 10430 4395 10458
TIME...MOT...LOC 0029Z 289DEG 45KT 4433 10515

Eagan
Local storm report, Jul 9, 6:32 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     9 NE DWTN GILLETTE      44.38N 105.37W
07/09/2021  E60 MPH          CAMPBELL           WY   PUBLIC

&&

SJR
Local storm report, Jul 9, 6:54 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     5 NNW DWTN GILLETTE     44.34N 105.54W
07/09/2021  M52 MPH          CAMPBELL           WY   ASOS

&&

EAGAN
Special weather statement, Jul 9, 7:02 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
702 PM MDT Fri Jul 9 2021

WYZ054-100130-
Northern Campbell WY-
702 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL CAMPBELL COUNTY...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm over
Echeta, or 23 miles northwest of Gillette, moving southeast at 55
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gillette, Echeta, Camplex Event Facility and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 114 and
130.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

LAT...LON 4448 10601 4460 10590 4445 10533 4419 10548
      4419 10554 4434 10602
TIME...MOT...LOC 0102Z 293DEG 46KT 4446 10589

Eagan
Local storm report, Jul 9, 7:08 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             13 NE WRIGHT            43.88N 105.31W
07/09/2021  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

MOSE
Local storm report, Jul 9, 7:17 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             1 NNE UPTON             44.11N 104.62W
07/09/2021  E0.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

MOSE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:15 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston60 min
Jul 9, 6:29 PM MDTSpecial Weather StatementUNRWeston46 min
Jul 9, 6:49 PM MDTSevere Thunderstorm WarningUNRCrook, Weston41 min
Jul 9, 7:02 PM MDTSpecial Weather StatementUNRCampbell28 min
Jul 9, 7:25 PM MDTSevere Thunderstorm WarningUNRWeston35 min
Jul 9, 7:27 PM MDTSpecial Weather StatementUNRCampbell33 min
Jul 9, 7:57 PM MDTSevere Thunderstorm WarningUNRWeston63 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.